Hail, Aroostook
- When
- July 9, 12:10 PM EST
- Where
- Aroostook County, 1 mi SSE of Ashland
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.617, -68.392
supported the development of thunderstorms across Aroostook county during the afternoon and evening of the 9th. Isolated severe thunderstorms produced localized damaging winds and large hail across northeast Aroostook county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
An upper level disturbance crossing northern Maine...along with diurnal heating...supported the development of thunderstorms across Aroostook county during the afternoon and evening of the 9th. Isolated severe thunderstorms produced localized damaging winds and large hail across northeast Aroostook county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 9, 11:23 AM EST, 47 minutes earlier.
Area Forecast Discussion National Weather Service Caribou ME 1223 PM EDT Thu Jul 9 2020 .SYNOPSIS... Surface high pressure will cross the region today into Friday. Low pressure will approach from the south Friday night and cross the area Saturday. A cold front will cross the region Sunday followed by upper level low pressure for early next week. && .NEAR TERM /THROUGH TONIGHT/... Update... Satellite imagery indicates low clouds still eroding along the Maine/New Brunswick border. An upper level disturbance will cross northern portions of the forecast area this afternoon. This disturbance, along with diurnal heating, will support the development of isolated to scattered showers and thunderstorms across northern and central portions of the forecast area this afternoon, which is already starting to occur. Otherwise, expect partly sunny skies across the forecast area. Afternoon high temperatures will range from the mid to upper 80s north, to the lower to mid 80s interior Downeast. Readings along the Downeast coast will generally range from around 70 through the 70s. Humid conditions will also occur. Have updated the forecast to adjust for current conditions along with afternoon temperatures and clouds. Previous Discussion... Any isolated early evening thunderstorms across the north will give way to fair weather, with late night low clouds and fog developing across Downeast areas. Lows tonight will generally range from the low to mid 60s regionwide. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Very Warm and and quite humid conditions will cont Fri and Fri ngt with late ngt/erly morn fog possible mainly ovr Downeast areas, and isold late aftn and eve tstms just after the heat of the day Fri late aftn mainly across the NW. Hi temps Fri aftn hi temps could reach arnd 90 degrees across lower trrn lctns of the NW where the 925-850mb thermal axis will reside, with Downeast lctns coolest with SSW geostrophic winds keeping morn fog longest of anywhere in our Rgn, and aftn temps not likely getting much abv lower to mid 70s the immediate coast. Late Fri ngt, shwrs and potential steady rain will begin to arrive ovr Downeast areas from semi-tropical low pres movg NE from the SE U.S. coastline. Ovrngt lows will be quite warm. Longer range models indicate that heaviest rnfl track W of the FA Sat aftn/eve as the remnants of the semi-tropical low weaken ovr the Rgn, but still some beneficial rnfl for all of the FA. Kept max PoPs in the likely to low categorical category for Sat into Sat eve for now, mentioning msly an aftn and erly eve chc of tstms with some help of diurnal htg. The later arrival of steady rnfl ovr the N in the aftn may allow hi temps to reach arnd 80 here, which will be cooler than Fri aft, albeit still quite humid with tropical PWATs near 2.00 inches ovr the Rgn. Any organized rnfl will taper to sct shwrs by erly Sun morn as the deep trop atmos rvr alf moves E across the Can Maritimes. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Trended blended long range model guidance downward at ngt and upward durg the day for PoPs for Sun thru Tue to include the diurnal contribution of heat and instabilty with a mention of thunder each aftn and erly eve. Most long range models now bring two upper trofs/lows ovr the FA Sun thru Tue with little in the way of a well defined sfc cold front. With much more in the way of cld cvr and rnfl potential, aftn hi temps will be cooler, albeit still a little abv avg and accompanied by higher than normal humidity and warm ovrngt lows with only slightly less humid conditions by Tue ngt. Wed looks to be drier attm as the the second upper trof moves E, with only low chc aftn shwrs mainly across the NW at the tm of max htg for now. && .AVIATION /16Z THURSDAY THROUGH MONDAY/... NEAR TERM: VFR to IFR conditions across eastern portions of the region will improve to generally VFR levels early this afternoon. Across western portions of the region, generally expect VFR conditions this afternoon. However, variable conditions are possible across northern and central areas this afternoon into the evening with any showers/thunderstorms. VFR conditions tonight Aroostook county terminals, but low cloud and patchy fog will once again develop vcnty KBGR/KBHB with IFR conditions expected. SHORT TO LONG TERM: Fri - Fri Ngt...all sites VFR mid morn thru late eve and MVFR/IFR late ngt into erly morn in patchy ST cld cvr and fog each day. Clgs/vsbys also briefly lower in any late day tstm or heavier shwr ovr the far N and ovr Downeast sites late Fri ngt. Lgt winds. Sat - Mon...all TAF sites MVFR/IFR in rn, shwrs, isold tstms, and late ngt/morn fog. Mdt S winds Sat with LLWS possible, otherwise Lgt winds. && .MARINE... NEAR TERM: Winds/seas will remain below small craft advisory levels this afternoon through tonight. Visibilities will be reduced in areas of fog this afternoon through tonight. SHORT TO LONG TERM: Winds and wvs below SCA xpctd Fri and Fri ngt. Wvs via swells will likely reach or exceed min SCA thresholds of 5 ft mainly ovr our outer MZs Sat into Sun as low pres moves NE from the SE states toward the Rgn. Marine ST/fog will still be a sig player thru the weekend and perhaps as late as Mon ngt. Otherwise, wvs will gradually subside below 5 ft ovr the outer waters by late Sun ngt and cont below SCA thresholds erly next week. Went with blended model guidance for fcst wv hts with wv pds msly between 5 to 8 sec, increasing to to arnd 10 sec in swell durg the weekend and erly next week. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Norcross/Duda Short Term...VJN Long Term...VJN Aviation...Norcross/Duda/VJN Marine...Norcross/VJN
Hazardous Weather Outlook National Weather Service Caribou ME 1030 AM EDT Thu Jul 9 2020 MEZ001>006-010-011-015>017-029>032-101200- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Southern Piscataquis-Northern Washington- 1030 AM EDT Thu Jul 9 2020 This Hazardous Weather Outlook is for Central Highlands Maine, Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-101200- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 1030 AM EDT Thu Jul 9 2020 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The Caribou radar (KCBW), 78 km away, was scanning. The volume nearest the first event began at 17:09 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Two trees were toppled on State Road by wind gusts estimated at up to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2020Every state in 2020This day in weather historyWarnings in Maine, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909774, 909788, 909769, 909794, 909795, 909796.